Because grapefruit contains fibre, vitamin C, antioxidants and phytochemicals, the fruit and its juice are consumed widely to
help meet daily nutritional requirements. However, in the past 15 years, studies have shown that grapefruit juice can induce a
several-fold increase in the plasma levels of particular drugs that can result in increased therapeutic or even toxic effects. The
effect seems to be mediated mainly by inhibition of the cytochrome P450 enzyme CYP3A4 in the wall of the small intestine. This
results in a decreased intestinal first-pass metabolism of drugs metabolised by this enzyme leading to higher bioavailability and
increased maximum plasma concentrations of the drug. The effect is most pronounced in drugs which experience a high firstpass
The components of grapefruit juice which are the most probable causes of the interaction are the furanocoumarin derivatives.
Concomitant grapefruit juice intake does not generally decrease the variability of drug pharmacokinetic parameters. Therefore, it
is recommended that patients abstain from drinking grapefruit juice when they are taking a drug that is extensively metabolised,
unless a lack of interaction has already been demonstrated for that drug. It is also recommended that drugs possibly interacting
with grapefruit juice should be appropriately labelled. The purpose of this article is to examine the cause of this food-drug
interaction, discern the list of affected medications and to equip the pharmacist with this knowledge and specify their role in
counselling patients on options to avoid the possibility of a grapefruit-drug interaction.